Make the diagnosis, Sherlock!

April 28, 2014, 10:30 pm

holmes2-150x150

 

★★★½☆

Case 12-2014: A 59-Year-Old Man with Fatigue, Abdominal Pain, Anemia, and Abnormal Liver Function. Friedman LS et al. N Engl J Med 2014 Apr 17;370:1542-1550.

Reference – no abstract available

This is from the long-running series “Case Records of the Massachusetts General Hospital.”

A 59-year-old man presents to an outpatient clinic with abdominal pain, dysgeusia, constipation, nausea, a new microcytic anemia with basophilic stippling, and behavioral changes. There was no evidence of gastrointestinal bleeding. Hepatic transaminases were elevated.

Symptoms increased markedly over the next several days.

The following are key questions about this case. Click on the question to reveal the answer.

Actually, for a NEJM case puzzler, this one is quite easy. The key to the diagnosis is basophilic stippling, in which ribosome remnants stain and are visible within red blood cells. (See picture here.) There are not that many conditions that cause basophilic stippling, especially given the new acute presentation at the age of 59. Just on the basis of this consideration, the most likely diagnosis is lead poisoning, which would also explain the gastrointestinal symptoms, microcytic anemia, and personality changes. The blood lead level in this patient was 91 μg/dl (reference range, 0-9).

Lead inhibits many enzymes that participate in the synthesis of heme. One consequence of this inhibition is that zinc, rather than iron, is incorporated into heme and accumulates in the red blood cell. Since mature erythrocytes are not affected, elevation in zinc protoporphyrin is first detectable weeks after exposure. According to Olson’s Poisoning & Drug Overdose: “High blood levels of lead in the resence of a normal FEP or ZPP level therefore suggests very recent exposure.”

The patient was first treated first with calcium disodium EDTA for 4 days, most likely because of suspected encephalopathy (represented by the personality changes) and the fact that severe GI symptoms would make starting with an oral medication inadvisable. He then received 2.3.-demercaptosuccinic acid (succimer) for an additional 2 weeks. By day 2 of chelation his symptoms had improved markedly.

The discussion of this case is well done if a tad academic (hey, it’s the Mass!), and worth reading. The pictures are also very good.

By the way, the medical team never identified the source of poisoning in this case conclusively, but strongly suspected an antique Russian cloisonné spoon the patient used to stir his morning coffee.

Comments are closed.